Illinois, 2010

Hail and Damaging Winds in Illinois, June 1 to 2, 2010

June 1 to 2, 2010 · NWS LSX · 5 events in 4 counties and zones

A thunderstorm complex moved across portions of northeast Missouri and west central Illinois during the late evening and early morning hours of June 1st and 2nd. There was some isolated reports of wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A thunderstorm complex moved across portions of northeast Missouri and west central Illinois during the late evening and early morning hours of June 1st and 2nd. There was some isolated reports of wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 1, 5:59 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 1, 5:59 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT TUE JUN 1 2010

.DISCUSSION...
/319 PM CDT TUE JUN 1 2010/

A LOT QUIETER TODAY AS ONLY A FEW ISOLATED CELLS HAVE POPPED
UP...MAINLY OVER PIKE COUNTY MO AND IL...AS WELL AS IN MADISON
COUNTY IL. WILL WAIT TIL CLOSER TO ZONE ISSUANCE TIME TO DECIDE IF I
NEED TO PUT A LOW POP IN FOR AN HOUR OR TWO THIS EVENING DUE TO THIS
ACTIVITY. OTHERWISE...MAIN FORECAST ISSUE IS THE PROBABLE MCS
DEVELOPMENT TONIGHT OVER SOUTHERN IOWA AND FAR NORTHERN MO AND
ACTIVITY ASSOCIATED WITH THE COLD FRONT THAT WILL MOVE THROUGH
WEDNESDAY THROUGH THURSDAY.

FOR THE EARLY PART OF THIS EVENING...WILL SEE ISOLATED SHOWERS AND
THUNDERSTORMS...TAPERING OFF JUST AFTER SUNSET. NAM NOW A BIT
FURTHER NORTH WITH MCS...SIMILAR TO GFS...SO FEEL THAT BEST CHANCES
OF STORMS WILL BE OVER NORTHERN 9 COUNTIES OF FORECAST AREA AFTER
MIDNIGHT AS MCS MOVES EAST ACROSS THE REGION. SPC HAS PLACED
THE NORTHERN HALF OF THE FORECAST AREA IN A SLIGHT RISK FOR
TONIGHT...BUT FEEL THAT MOST OF THE SEVERE WEATHER WILL BE NORTH
OF OUR AREA...IN SOUTHERN IOWA. REST OF AREA TO REMAIN DRY AND MILD
WITH LOWS IN THE UPPER 60S...LOW 70S OVER THE ST. LOUIS METRO
AREA. WITH LESS RAIN AND MORE MIXING TODAY...FEEL THAT NO FOG
FORMATION IS EXPECTED BY DAYBREAK ON WEDNESDAY.

ON WEDNESDAY...DEPENDING ON WHERE THE COLD FRONT IS...HIGH TEMPS
WILL BE TRICKY TO FORECAST. FOR NOW HIGH TEMPS RANGE FROM THE UPPER
80S FAR NORTH TO THE LOW 90S FOR THE REST OF THE FORECAST AREA. AS
FOR STORMS...MAIN CONCERN IS THE POTENTIAL FOR SEVERE WEATHER ACROSS
THE FORECAST AREA. THE MCS TONIGHT COULD AFFECT HOW STORMS DEVELOP
ON WEDNESDAY...EITHER STABILIZE THE ATMOSPHERE ENOUGH OR LAY OUT AN
OUTFLOW BOUNDARY WHICH WILL HELP STORMS TO INITIATE AHEAD OF THE
COLD FRONT. FOR NOW HAVE BEST CHANCE OF STORMS IN THE NORTH DURING
THE DAY...THEN STORMS SHIFT SOUTHWARD AS FRONT SINKS THROUGH THE
REGION...WITH THE STORMS COMING TO AN END BY THURSDAY AFTERNOON. AS
FOR CHANCES OF SEVERE WEATHER...STORM PREDICTION CENTER HAS PLACED
THE FORECAST AREA IN A SLIGHT RISK...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL...WEDNESDAY AND WEDNESDAY NIGHT.

AS FOR THE EXTENDED...MODELS CONTINUE TO HAVE DIFFERING SOLUTIONS ON
THE WEATHER PATTERN. FOR NOW...KEPT THURSDAY NIGHT AND FRIDAY DRY
WITH A CHANCE OF RAIN IN THE NORTH FRIDAY NIGHT AND THE ENTIRE AREA
ON SATURDAY...THEN DRY FOR THE REST OF THE EXTENDED PERIOD.

BYRD

&&

.AVIATION...
/655 PM CDT TUE JUN 1 2010/

PRIMARY CONCERN FOR THE OVERNIGHT HOURS IS POTENTIAL IMPACTS OF
DEVELOPING MCS NEAR OMAHA AREA. BASED ON EXTRAPOLATION OF
CONVECTIVE TRENDS OVER SW IA...AS WELL AS LOW LEVEL
FORCING/MOISTURE CONVERGENCE AS INFERRED FROM 850MB THETA E ADVECTION...IT
CERTAINLY APPEARS THAT MANY OF THE EXPLICIT MODELS ARE TOO FAR N
WITH THE CONVECTIVE TRENDS OVER IOWA TONIGHT. SO...IT CERTAINLY
APPEARS THAT ONGOING ACTIVITY WILL IMPACT UIN AREA BEGINNING IN
THE 05-06Z TIME FRAME AND HAVE RAMPED UP INTENSITY OF THUNDERSTORM
ACTIVITY HERE FROM PREVIOUS FORECASTS. MUCH BIGGER QUESTION IS HOW
MUCH FURTHER S THE COMPLEX WILL IMPACT. FOR NOW HAVE INTRODUCED
A PREDAWN CB CLOUD GROUP AT COU AND STL AREA TAFS TO SUGGEST AN
EARLY MORNING THREAT IN THESE AREAS...AND WILL SIMPLY HAVE TO
MONITOR TRENDS OVER THE NEXT FEW HOURS TO SEE IF WE HAVE TO HIT
THE THUNDER HARDER IN THESE AREAS. ANY AREAS THAT ARE AFFECTED BY
THIS COMPLEX WILL EXPERIENCE HEAVY RAINS...AS WELL AS A PRONOUNCED
WIND SHIFT TO THE NW DUE TO THE OUTFLOW BOUNDARY THAT WILL BE
ASSOCIATED WITH THE COMPLEX.  ACTUALLY...THIS WIND SHIFT MAY AFFECT AREAS
WELL S OF THE MOST ACTIVE PARTS OF THE COMPLEX DURING THE PREDAWN
HOURS...ALBEIT SOMEWHAT LESS EXTREME.

SPECIFICS FOR KSTL...SEE ABOVE

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 6:02 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT TUE JUN 1 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
702 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS AS THE PRIMARY THREAT...ALTHOUGH A FEW COULD
PRODUCE LARGE HAIL AS WELL. THESE THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL SPREAD ACROSS THE AREA WEDNESDAY
AND CONTINUE THROUGH THURSDAY. SOME OF THE STORMS ON WEDNESDAY AND
WEDNESDAY NIGHT MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THE CHANCE FOR THUNDERSTORMS WILL RETURN FRIDAY NIGHT AND
SATURDAY MAINLY ACROSS NORTHERN AND EASTERN MISSOURI AS WELL AS
SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Local storm report, Jun 1, 11:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 AM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     QUINCY                  39.93N  91.39W
06/02/2010  M51 MPH          ADAMS              IL   BROADCAST MEDIA

            SUSTAINED WINDS NEAR 40 MPH

&&

JP

The radar

The St Louis radar (KLSX), 149 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 1, 11:25 PM CST
Where
Adams County, 1 mi E of Quincy
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.930, -91.381

Thunderstorm Wind, Adams

When
June 1, 11:27 PM CST to 11:30 PM CST
Where
Adams County, 1.32 mi WNW of Camp Pt to 1.04 mi SW of Clayton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.040, -91.091

Thunderstorm winds caused some minor to major damage. Several large trees were blown over. One very large tree fell onto a two story barn one mile west of Camp Point, destroying the front half of it. In Camp Point several trees were blown down in Bailey Park. Further to the east, about a mile south of Clayton, the thunderstorm winds blew off part of the roof of a house causing moderate damage as well as water damage to portions of the house. A large tree in this location fell down, crushing a swing set. No injuries were reported.

Thunderstorm Wind, Brown

When
June 1, 11:40 PM CST to 11:45 PM CST
Where
Brown County, 0.67 mi NNW of Timewell to 0.47 mi NE of Mt Sterling
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.009, -90.874

Thunderstorm winds blew down a couple of trees and large tree limbs in Timewell. One large tree limb fell onto a car causing moderate damage, one landed on a garage destroying it and several landed on roofs causing minor damage. In Mount Sterling, a couple of trees, tree limbs and power lines were blown down. No injuries were reported.

Thunderstorm Wind, Macoupin

When
June 2, 1:15 AM CST
Where
Macoupin County, 0.95 mi NW of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -90.142

Thunderstorm winds blew down several trees in town.

Hail, Montgomery

When
June 2, 1:30 AM CST
Where
Montgomery County, Litchfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238942, 238945, 238947, 238958, 238959.